Kentucky, 2020High Wind in Kentucky, January 11 to 12, 2020
January 11 to 12, 2020 · NWS ILN · 2 events in 2 counties and zones
A strong surface low pressure system developed ahead of an upper level trough of low pressure. As a cold front crossed, strong winds created scattered damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low pressure system developed ahead of an upper level trough of low pressure. As a cold front crossed, strong winds created scattered damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 11, 7:31 PM EST, 29 minutes earlier.
Area forecast discussion, Jan 11, 7:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
731 PM EST Sat Jan 11 2020
.SYNOPSIS...
A strong low pressure system will lift northeast across the
region tonight. This will bring rain and more gusty winds to
the region. A cooler and drier airmass settles into the region
for Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong convective line has pushed into eastern Ohio and West
Virginia. Behind it stratiform rain is still affecting the
region ahead of a cold front. Models continue to eject the H5
s/w up the Ohio Valley tonight. As the trof kicks east, it takes
on a negative tilt. In response to this energy, a secondary low
in wrn TN, lifts north along the front and deepens rapidly. As
it passes by late this evening and overnight, strong winds aloft
will be mixed down bringing strong gusts again. As a result,
expect to see winds 50 to 60 mph range across the northwest 2/3
of the fa. In the southeast part of the fa, expect some gusts 40
to 45 mph.
The precipitation will end from southwest to northeast with the
passage of the surface low. More seasonal temperatures will work
in by morning. Lows will fall into the lower 30s in the
northwest increasing to the lower 40s in the far southeast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The surface low will lift quickly off to our northeast Sunday
morning, as a weak surface ridge lifts the area. Low level
moisture will linger, keeping clouds in the region, but dry
conditions are expected. Highs will range from the upper 30s in
the northwest to around 50 in the southeast.
Dry conditions will continue Sunday night, with lows in the mid
to upper 30s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A generally dry forecast in the extended period will have a low
chance of rain occurring Monday night into early Tuesday, primarily
along and south of the Ohio River. This is due to an open feed of
moisture from the Gulf interacting with zonal southwest flow to
create a convergent area along the Appalachians. The bulk of the
area should remain dry albeit cloudy. Wednesday will see the
southern moisture begin to interact with a stronger upper level
shortwave that will quickly dry things out in the evening. A higher
threat of a steady or heavier rain will occur Friday as another
surface low ejects northeast through the Ohio Valley ahead of a
digging longwave trough aloft.
Temperatures will feel cooler but remain well above normal for the
bulk of this period. Thursday and Thursday night will be the coolest
with readings approaching normals for this time of year. Otherwise,
overnight low temperatures will generally be at the normal high
temperatures that are expected.
Timing of any rain during this period remains in question but the
overall pattern appears to not have any significant wrenches being
thrown in to confuse matters.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Low pressure over eastern Indiana will move northeast into
northern Ohio over the next few hours, dragging a cold front
with it. Showers will continue ahead of and along the front.
More significantly, wind gusts will continue to increase,
perhaps reaching 40 knots or above as the front passes (along
with a wind shift) during the mid to late evening across the TAF
sites. Strong gusty winds will continue for the first part of
the overnight, before diminishing late at night. MVFR cigs will
also form this evening, and latest guidance suggests low level
moisture lingering where MVFR cigs are likely to continue into
the day on Sunday.
OUTLOOK...MVFR ceilings will persist into Monday.
&&
.CLIMATE...
Maximum Temperature Records for Today...
Cincinnati: 67 ties the old record of 67 set in 1890.
Dayton: 67 breaks the old record of 59, previously set in 2018,
2017 and 2013.
Columbus: 71 breaks the old record of 66, previously set in
1890 and 1886.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 4 AM EST Sunday for OHZ026-034-035-
042>046-051>056-060>065-070>072-077-078.
Wind Advisory until 7 AM EST Sunday for OHZ073-074-079>082-088.
KY...High Wind Warning until 4 AM EST Sunday for KYZ089>096.
Wind Advisory until 7 AM EST Sunday for KYZ097>100.
IN...High Wind Warning until 4 AM EST Sunday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...JGL/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...BPP/Sites
CLIMATE...BPP/SitesHazardous weather outlook, Jan 11, 5:01 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
501 PM EST Sat Jan 11 2020
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-122215-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Hamilton-Clermont-
501 PM EST Sat Jan 11 2020
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ097>100-OHZ073-074-079>082-088-122215-
Bracken-Robertson-Mason-Lewis-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
501 PM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 11, 2:47 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
247 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 5 N PEEBLES 39.02N 83.42W
01/11/2020 ADAMS OH LAW ENFORCEMENT
TREES WERE BLOWN DOWN ACROSS THE COUNTY, CONCENTRATED IN
THE NORTHERN SECTIONS
&&
JOHNFLocal storm report, Jan 11, 3:20 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 1 WSW PORTSMOUTH 38.73N 83.00W
01/11/2020 SCIOTO OH EMERGENCY MNGR
BUILDING ROOF COLLAPSE. TIME ESTIMATED FROM RADAR DATA.
&&
CHLocal storm report, Jan 11, 3:23 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG WSW PORTSMOUTH 38.74N 83.00W
01/11/2020 SCIOTO OH EMERGENCY MNGR
SECOND BUILDING ROOF COLLAPSE IN DOWNTOWN PORTSMOUTH.
TIME ESTIMATED FROM RADAR DATA.
&&
CHLocal storm report, Jan 11, 3:36 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST PORTSMOUTH 38.74N 82.99W
01/11/2020 M55 MPH SCIOTO OH EMERGENCY MNGR
PEAK WIND GUST REPORTED FROM ROOFTOP WIND SENSOR IN
DOWNTOWN PORTSMOUTH.
&&
CHLocal storm report, Jan 11, 3:53 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG NNW ROME 38.67N 83.38W
01/11/2020 ADAMS OH EMERGENCY MNGR
TREE DOWN OVER US 52 AT BLUE CREEK RD. TIME ESTIMATED
FROM RADAR DATA.
&&
CHLocal storm report, Jan 11, 4:04 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG PORTSMOUTH 38.74N 82.99W
01/11/2020 SCIOTO OH EMERGENCY MNGR
AT LEAST TWO DOZEN TREES DOWN ACROSS SCIOTO COUNTY.
MULTIPLE FIRE DEPARTMENTS ASSISTING WITH CLEARING TREE
DEBRIS FROM ROADWAYS. TIME ESTIMATED BASED ON RADAR DATA.
&&
CHHigh Wind, Boone
- When
- January 11, 8:00 PM EST to January 12, 4:00 AM EST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Several trees were blown down on River Road south of Rising Sun, IN.
High Wind, Mason
- When
- January 11, 8:00 PM EST to January 12, 4:00 AM EST
- Where
- Mason forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
The Fleming/Mason County airport measured a gust to 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872688, 872689.